Is the swelling of feet due to the BP drugs I am taking?
Q: I am 62 years old and was prescribed to take Nicardia Retard 20 after some infrequent high blood pressure some years ago. I used to have low blood pressure. After taking this for about 2-3 years, I experienced low BP again and was asked to discontinue the medicine. After a gap of 6 months, I had high BP and was prescribed Amlopres-AT by another doctor. He was informed of previous conditions and previous medicine. He said it is better to take Amlopress-AT than Nicardia Retard 20. A month later, I reported some swelling in the right leg (knee down to ankle) and wondered if it is an after effect of this medicine. The doctor said it is possible and advised a switch to Covance-D. What is the difference in these three medicines? My BP is about 140/100 when it is fluctuating to high. My earlier low BP was reading like 130/65 before taking any BP medicine.
A:Nicardia Retard is the brand name of a medicine called nifedipine. Amlopres-AT contains two medicines: amlodipine and atenolol. Amlodipine is similar to nifedipine. If a person does not respond to nifedipine, it is highly unlikely that there will be any response to amlodipine since the mode of action is quite similar. It is not clear as to why for moderate BP, two medicines were prescribed. Amlodipine can cause swelling of legs. Covance -D is the brand name of a product that contains two medicines: losartan and hydrochlorothiazide. Unfortunately losartan can also lead to swelling of feet and legs. With mild blood pressure it is not necessary to take two medicines. As per recent research, the first line therapy at your age should be a mild diuretic such as indapamide (Indicontin Continus 1.5mg daily in the morning) that reduces BP and also gets rid of extra salt. If the BP becomes too low, it can be taken on alternate days but always in the morning.